Skip to main content

Calcium Channel Blocker Poisoning, Emergency Medicine

Reviewed 06/2017
 


Basics

Description

  • 3 classes of calcium channel blockers (CCBs):

    • Phenylalkylamines (verapamil):

      • Vasodilation resulting in a decrease in BP

      • Negative chronotropic and inotropic effects: Reflex tachycardia n...

Diagnosis

Signs and Symptoms

  • Cardiovascular:

    • Hypotension

    • Bradycardia

    • Reflex tachycardia (dihydropyridine)

    • Conduction abnormalities/heart blocks

  • Neurologic:

    • CNS depression

    • Coma

    • Seizures

    • Agitation

    • Confusion

  • Metabol...

Treatment

Pre-Hospital

  • Transport pill/pill bottles to ED

  • Calcium for bradycardic/unstable patient with confirmed CCB overdose

Initial Stabilization/Therapy

  • ABCs:

    • Airway protection, as indicated

    • Supplemental...

Follow-Up

Disposition

Admission Criteria

  • Admit symptomatic patients to a monitored bed for hemodynamic monitoring.

  • Admit all patients who ingested sustained-release CCBs for 24-hr observation and monitor...

Pearls and Pitfalls

  • Consider CCB toxicity in patients presenting hypotensive and bradycardic.

  • Consider suicidal gesture in patients presenting with CCB toxicity.

  • Consider HDI with dextrose and potassium...

Additional Reading

  • Greene  SL, Gawarammana  I, Wood  DM, et al. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: A prospective observatio...

Codes

ICD9

972.9 Poisoning by other and unspecified agents primarily affecting the cardiovascular system 

ICD10

  • T46.1X1A Poisoning by calcium-channel blockers, accidental, init

  • T46.1X2A Poisoning by calci...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×